Michigan, 2006

High Wind in Michigan, March 13 to 14, 2006

March 13 to 14, 2006 · NWS DTX · 12 events in 12 counties and zones

A very deep low pressure system moved northeast across northern Lake Michigan early on the evening of the 13th. Damaging winds sustained from 30 to 40 MPH with frequent gusts over 50 MPH began during the late afternoon of the 13th and continued until 0300 EST on the 14th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A very deep low pressure system moved northeast across northern Lake Michigan early on the evening of the 13th. Damaging winds sustained from 30 to 40 MPH with frequent gusts over 50 MPH began during the late afternoon of the 13th and continued until 0300 EST on the 14th. The combination of the strong winds and a saturated ground led to large trees being uprooted across the entire area. Many homes and other structures received wind damage to the roofs and windows. The hardest hit areas extended along and north of the M59 corridor. A large Oak tree fell onto a moving Ford F-150 pick-up truck at 1436 EST on Sherwood Road in Brandon. The tree crushed the cab of the truck killing a 25 year old male passenger. Another passenger (female) and the driver (male) were seriously injured. Four students sustained minor injuries (indirect) when the school bus they were riding in ran over a felled tree limb on Detroit's east side. Part of the limb shattered a few of the windows of the bus sending glass shards into the eyes and hair of the four students. Here are some of the highest wind gusts recorded at official weather stations across the region: Saginaw (Saginaw) 53 MPHNWS White Lake (Oakland) 52 MPHAdrian (Lenawee) 48 MPHFlint (Genesee) 47 MPHDetroit Metro (Wayne) 47 MPHNote: Estimates from spotters in combination with the amount of damage, suggested wind speeds approaching 60 MPH at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 13, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 13, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
115 PM EST MON MAR 13 2006

.AVIATION AND UPDATE...

WARM FRONT CONTINUES TO PUSH NORTH ACROSS SOUTHEAST MICHIGAN WITH
FLINT SEEING A 12 DEGREE TEMPERATURE RISE IN 35 MINUTES. THE COLD
FRONT IS CATCHING UP WITH THE WARM FRONT ACROSS WESTERN MICHIGAN AS
THE SYSTEM BECOMES OCCLUDED. CONVECTION IS STRUGGLING TO FIRE WITH
LIMITED INSTABILITY. THE LINE OF CLOUDS AND SHOWERS DEVELOPING FROM
LANSING TO SOUTHWEST INDIANA IS MAKING VERY SLOW EASTWARD PROGRESS
AS MID LEVEL WINDS BECOME NEARLY PARALLEL TO THE FRONT. POTENTIAL
FOR NUMEROUS STRONG THUNDERSTORMS IS DECREASING BUT SOME FACTORS
STILL WARRANT A MENTION IN THE TAFS. CAPE VALUES ARE CLIMBING
QUICKLY WITH 800 J/KG ALREADY OVER THE SOUTH CENTRAL PORTION OF THE
STATE. WITH THIS FRONT PROGRESSING SLOWLY IT WILL ALLOW A GOOD
PERIOD OF TIME FOR AREAS AHEAD OF THE FRONT TO CONTINUE TO
DESTABILIZE. CONTINUED STRONG  SHEAR ALSO MEANS THAT ANY STORM THAT
DOES DEVELOP WILL LIKELY HAVE ROTATION. THINK WE WILL AT LEAST SEE A
LINE OF SHOWERS MOVE THROUGH THE AREA BUT THUNDERSTORMS POTENTIAL
REMAINS HIGHLY IN QUESTION AT THIS TIME. ANY THUNDERSTORMS THAT DO
DEVELOP STILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL.

A GREATER AVIATION CONCERN MAY BE THE STRONG WINDS THAT WILL MOVE
THROUGH THE AREA BEHIND THE COLD FRONT LATE THIS AFTERNOON INTO THIS
EVENING. SUSTAINED WINDS OF 20 TO 30 KNOTS WITH GUSTS TO 45 KNOTS
ARE EXPECTED BY LATE AFTERNOON INTO THIS EVENING. WINDS WILL
SLIGHTLY DECREASE LATE TONIGHT INTO TOMORROW WITH STRONG WINDS...18
TO 25 KNOTS WITH LOCALLY HIGHER GUSTS EXPECTED AGAIN ON TUESDAY.

&&

.SHORT TERM...TODAY AND TONIGHT...ISSUED AT 348 AM

PLENTY OF ASPECTS OF THIS STORM TO LOOK AT EARLY THIS MORNING. OF
IMMEDIATE CONCERN WILL BE THE DEGREE OF COVERAGE AND INTENSITY OF
THE CONVECTION OVERNIGHT INTO MONDAY MORNING. GIVEN COLD AIRMASS IN
PLACE THANKS TO EAST FLOW OFF THE COLD WATERS OF THE LAKE...INITIAL
ACTIVITY WILL REMAIN ELEVATED...SO AM JUST CONCERNED ABOUT POTENTIAL
FOR LARGE HAIL...AND HEAVY RAIN WHERE THUNDERSTORMS SEEM TO BE
LINING UP ALONG ELEVATED WARM FRONT FROM SOUTHERN WISCONSIN INTO OUR
NORTHERN CWA. WITH SEVERAL RIVERS IN/NEAR FLOOD STAGE UP THERE...THE
EXTRA RAIN WILL NOT HELP.

WILL MAINTAIN THE LIKELY THUNDERSTORMS THROUGH THE MORNING AS WARM
FRONT IS FORCED THROUGH THE AREA...AND SCATTERED ACTIVITY INTO THE
AFTERNOON AS THE OCCLUDING COLD FRONT SWINGS THROUGH LOWER MICHIGAN.
GIVEN THE TIME OF THE DAY...AND THE AMOUNT OF STABLE...COLD AIR IN
PLACE OVER THE AREA...SIGNIFICANT SEVERE WEATHER SHOULD BE MINIMIZED.
ALL THE SAME...AM ANTICIPATING A HAIL POTENTIAL...ESPECIALLY AROUND
DAYBREAK.

ALL IN ALL...DO NOT PLAN ON ANY SIGNIFICANT CHANGES IN THE WEATHER.
WILL JUST ADJUST TIMING FOR A QUICKER TRANSLATION THROUGH THE AREA.
AGAIN...LIKELY (NUMEROUS) THUNDERSTORMS THIS MORNING...SCATTERED
INTO THE AFTERNOON.

THE NEXT PROBLEM WILL BE STRONG WINDS IN COLD AIR ADVECTION REGIME
IN BEHIND COLD FRONT. WITH SURFACE LOW PASSING LIFTING INTO NORTHERN
LOWER MICHIGAN...AND DEEPENING SOME 10-15MB FROM 12Z THIS MORNING TO
06Z TONIGHT...PLAN ON UPGRADING THE HIGH WIND WATCH TO A WARNING.
THE TIMING FROM MID AFTERNOON INTO THE EVENING IS RATHER CONDUCTIVE
TO MIXING DOWN STRONGER FLOW (AND BUFKIT SUGGESTS MOMENTUM TRANSFER
WILL BE SUFFICIENT TO TAP AT LEAST 50 KNOTS FLOW). WILL MAINTAIN THE
SAME TIMEFRAME (4 PM-MIDNIGHT).

IN BETWEEN THESE CHALLENGES...TEMPERATURES WILL BE VERY TOUGH AS
WELL. AS WARM FRONT PULL NORTH THROUGH THE AREA...AND SOUTHWEST FLOW
DEVELOPS...WARM AIR (STILL WELL INTO THE 60S OVER IL/IN AS OF 1 AM)
WILL SURGE THROUGH MUCH OF THE CWA. WILL KEEP TEMPERATURES AROUND 70
TO THE SOUTH OF M 59 OR SO...WITH A STEADY DROP TO THE LOWER/MID 50S
OVER THE SAGINAW VALLEY/NORTHERN THUMB...WHERE BEST SURGE OF WARM
AIR WILL BE MISSED.

SECONDARY SURGE OF COLD AIR ENSUES ON WEST/NORTHWEST FLOW BY AROUND
MIDNIGHT...WITH MOISTURE WRAPPING BACK SOUTHEAST THROUGH THE STATE.
WILL MAINTAIN THE SNOW SHOWERS OVERNIGHT TONIGHT...WITH LOWS BACK
DOWN NEAR FREEZING IN MANY AREAS (MID 30S FROM DETROIT SOUTH).

&&

.LONG TERM...ISSUED AT 348 AM

00Z RUNS OF THE NAM/GFS CONTINUE TO BE SIMILAR WITH THE DEPARTING
SYSTEM...AND BOTH HAVE TRENDED MORE VERTICALLY STACKED AS IS LIFTS
INTO QUEBEC. CONSEQUENTLY THEY ARE SLOWER AND HOLD ONTO STRONG
CYCLONIC FLOW FOR LONGER ACROSS THE GREAT LAKES. DIFFERENCES EMERGE
BY MID WEEK AS THE NAM IS MUCH WEAKER WITH THE NEXT PIECE OF ENERGY
THAT SWINGS THROUGH THE CENTRAL CONUS. GFS HAS BEEN PRETTY
CONSISTENT IN THE STRENGTH OF THE SHORTWAVE AND SURFACE LOW...AND IS
SIMILAR TO THE ECMWF/UKMET/CANADIAN. THERE HAVE BEEN MODEST JUMPS
WITH RESPECT TO TRACK AND SPEED OF THE SYSTEM. GFS/ECMWF HAVE BOTH
TRENDED FASTER...AND THE GFS IS BACK FARTHER SOUTH WITH THE TRACK AS
IT DEVELOPS A STRONGER NORTHERN SHORTWAVE THAT SWINGS AROUND THE LOW
OVER THE NORTHEAST. NOT SURE IF THIS AMPLIFICATION/DEVELOPMENT IS
REALISTIC...SO WILL STICK WITH THE GOING FORECAST WHICH FEATURES A
FARTHER NORTH TRACK ON THURSDAY.

FOR TUESDAY...STRONG GRADIENT WILL CONTINUE LEADING TO ANOTHER
BLUSTERY DAY. FORECAST SOUNDINGS/TIME SECTIONS SHOW DEEP MOISTURE
STRIPPING AWAY DURING THE DAY...WITH PLENTY OF LOW LEVEL MOISTURE
BELOW THE 5KFT INVERSION. COLD AIR AND STEEP LOW-LEVEL LAPSE RATES
WILL LEAD TO LAKE EFFECT...BUT THE NORTHWESTERLY FLOW IS NOT VERY
FAVORABLE FOR SOUTHEAST MICHIGAN. HOWEVER THE STRONG GRADIENT WILL
HELP TO DISPLAY SNOW SHOWERS FARTHER INLAND...AND GIVEN THE MOISTURE
AND LAPSE RATES WILL KEEP A CHANCE OF SNOW THROUGH THE DAY. TRAILING
SHORTWAVE/SHEAR AXIS SWINGS THROUGH TUESDAY NIGHT/WEDNESDAY...WHICH
MAY HELP TO ENHANCE LAKE EFFECT. WILL INCREASE SNOW WORDING ACROSS
LAKE HURON...HOWEVER WITH DIMINISHING MOISTURE AND WEAKENING
GRADIENT WILL KEEP SOUTHEAST MICHIGAN DRY.

DIFFERENCES BETWEEN THE NAM/GFS BEGIN TO EMERGE BY WEDNESDAY...AS
NAM HOLDS ONTO THE STRONG CYCLONIC FLOW FASTER THAN THE GFS...WHICH
IS QUICKER TO BUILD THE SURFACE RIDGE INTO THE REGION. THIS IS
LIKELY RELATED TO THE UPSTREAM DIFFERENCES...WHERE THE GFS FEATURES
MORE SURFACE DEVELOPMENT ASSOCIATED WITH A STRONGER UPPER SHORTWAVE.
THE NAM HAS LITTLE SURFACE REFLECTION...WITH JUST A NARROW BAND OF
FRONTOGENETICAL LIFT THAT REMAINS SOUTH OF THE CWA. GIVEN THE LOW
CURRENTLY OVER THE NORTH PACIFIC...WOULD EXPECT MORE ENERGY TO EJECT
OUT ACROSS THE WESTERN CONUS...AND WILL CONTINUE TO LEAN TOWARD THE
STRONGER CONSENSUS SOLUTIONS. SURFACE RIDGE SWINGS THROUGH LOWER
MICHIGAN WEDNESDAY NIGHT...POTENTIALLY LEADING TO GOOD RADIATIONAL
COOLING. HOWEVER WHILE LOW-LEVELS WILL BE DRYING OUT...MID/HIGH
LEVEL MOISTURE WILL ALREADY BE INCREASING AHEAD OF THE NEXT SYSTEM.
LOW PASSES THROUGH THE OHIO VALLEY THURSDAY...AND 00Z RUNS CLEAR IT
OUT EARLY THURSDAY NIGHT. WILL HOLD ONTO MODERATE CHANCE POPS FOR
THE 24 HOUR PERIOD FOR NOW. IF THIS RELATIVELY CONSISTENT TRACK PANS
OUT WE COULD SEE A FEW INCHES OF ACCUMULATION...AT LEAST ACROSS THE
SOUTHERN CWA.

ARCTIC HIGH BUILDS DOWN ACROSS THE CENTRAL CONUS BY THE WEEKEND...AS
A LONGWAVE TROUGH AMPLIFIES ACROSS THE WEST COAST. GFS/ECMWF
CONTINUE TO BE PRETTY CONSISTENT THROUGH THE WEEKEND...ALTHOUGH THE
TRENDS MORE PROGRESSIVE BY THE END OF THE FORECAST PERIOD. IT BRINGS
THE WESTERN TROUGH INTO THE PLAINS ON MONDAY...HELPING TO REBUILD
HEIGHTS AND DISPLACE THE THERMAL TROUGH EAST...WITH TEMPERATURES
RETURNING TO NEAR NORMAL VALUES. GIVEN THE DOWNSTREAM LOW THAT HAS
BEEN TRENDED MORE STACKED UP/STATIONARY...WILL LEAN TOWARD THE LESS
PROGRESSIVE ECMWF SOLUTION AND KEEP THE FORECAST COOL AND DRY
THROUGH EARLY NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076-MIZ082-MIZ083...4 PM MONDAY TO MIDNIGHT TUESDAY.

LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO
     PORT HURON INCLUDING SAGINAW BAY...4 PM MONDAY TO 7 PM
     TUESDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464...7 PM MONDAY TO 7 AM
     WEDNESDAY.

LAKE ST CLAIR...GALE WARNING...LCZ460...4 PM MONDAY TO 7 PM TUESDAY.

     SMALL CRAFT ADVISORY...LCZ460...7 AM MONDAY TO 4 PM MONDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...LEZ444...4 PM MONDAY TO
     7 PM TUESDAY.

     SMALL CRAFT ADVISORY...LEZ444...7 AM MONDAY TO 4 PM MONDAY.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Mar 13, 1:30 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EST MON MAR 13 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-141415-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
130 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 87 IS IN EFFECT UNTIL 4 PM FOR ALL BUT MIDLAND...
BAY... AND HURON COUNTIES IN SOUTHEAST MICHIGAN.

NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON WITH THE
POTENTIAL FOR SOME THUNDERSTORMS TO PRODUCE SEVERE WEATHER. HAIL UP
TO ONE INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH ARE POSSIBLE...
ALONG WITH A CHANCE OF TORNADOS.

ADDITIONAL RAINFALL FROM THUNDERSTORMS THIS AFTERNOON MAY CAUSE SOME
LOCALIZED PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW LYING
AREAS. THE THREAT FOR LOCALIZED FLOODING WILL BE HIGHER NORTH OF I
69 WHERE SOILS ARE SATURATED FROM EARLIER RAINFALL. THUNDERSTORMS
WILL BE MOVING NORTHEAST AT 40 MPH OR MORE.

THE STRONG LOW PRESSURE SYSTEM RESPONSIBLE FOR THE THUNDERSTORMS
WILL ALSO BRING STRONG SOUTHWEST WINDS TO THE AREA THIS AFTERNOON
AND THIS EVENING. A HIGH WIND WARNING IS IN EFFECT FROM 4 PM TO
MIDNIGHT TONIGHT. REFER TO THE LATEST URGENT WEATHER MESSAGE FOR
DETAILS... /NPWDTX/.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LATER IN THE WEEK...THERE WILL BE A CHANCE OF ACCUMULATING SNOW ON
THURSDAY AND THURSDAY NIGHT AS LOW PRESSURE TRACKS THROUGH THE
OHIO VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS TAKE PLACE.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-141415-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
130 PM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH 87 IS IN EFFECT UNTIL 4 PM FOR ALL MARINE AREAS SOUTH
OF PORT SANILAC.

STRONG THUNDERSTORMS AS WELL AS SEVERE WEATHER WILL BE POSSIBLE
THIS AFTERNOON. HAIL UP TO ONE INCH IN DIAMETER...WIND GUSTS TO 50
KNOTS AND ISOLATED TORNADOS WILL BE POSSIBLE. THUNDERSTORMS WILL
BE MOVING TO THE NORTHEAST AT 35 KNOTS OR MORE.

THE STRONG LOW PRESSURE SYSTEM RESPONSIBLE FOR THE THUNDERSTORMS
WILL ALSO BRING STRONG SOUTHWEST WINDS TO THE AREA THIS AFTERNOON
AND TONIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT UNTIL 4 PM FOR
LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. GALE WARNINGS
ARE THEN IN EFFECT AFTER 4 PM FOR ALL NEARSHORE WATERS AND EXPAND TO
THE OPEN WATERS OF LAKE HURON BY EVENING. REFER TO THE LATEST MARINE
FORECASTS... /GLFSC/ AND /NSHDTX/...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE WARNINGS WILL CONTINUE FOR ALL AREAS ON TUESDAY. REFER TO THE
LATEST MARINE FORECASTS.../GLFLH/.../GLFSC/ AND /NSHDTX/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Lenawee

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Lenawee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

High Wind, Bay

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Bay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Genesee

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Oakland

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Oakland forecast zone
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Huron

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Livingston

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Lapeer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Macomb

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Midland

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Wayne

When
March 13, 2:00 PM EST to March 14, 3:00 AM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Oakland2006-03-1325MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490518, 5490519, 5490520, 5490521, 5490522, 5490523, 5490524, 5490525, 5490526, 5490527, 5490528, 5490529.